Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A volume comparison theorem
for Finsler manifolds

Author: Carlos E. Durán
Journal: Proc. Amer. Math. Soc. 126 (1998), 3079-3082
MSC (1991): Primary 53C60, 53C15
MathSciNet review: 1473664
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $(M^{n},F)$ be a symmetric Finsler manifold, endowed with the Busemann volume form, and let $D$ be its unit disk bundle endowed with the canonical symplectic volume form. It is shown that $Vol(D)\leq C(n)Vol(M^{n})$, where $C(n)$ is the volume of the unit disk in ${\mathbb{R}}^{n}$. Moreover, equality holds if and only if $(M^{n},F)$ is Riemannian.

References [Enhancements On Off] (What's this?)

  • 1. H. Akbar-Zadeh, Sur les espaces de Finsler à courbures sectionnelles constantes, Acad. Roy. Belg. Bull. Cl. Sci. (5) 74 (1988), no. 10, 281–322 (French, with English summary). MR 1052466
  • 2. D. Bao, S.-S. Chern and Z. Shen, An Introduction to Riemann-Finsler Geometry, Springer-Verlag, Berlin.
  • 3. Robert L. Bryant, Finsler structures on the 2-sphere satisfying 𝐾=1, Finsler geometry (Seattle, WA, 1995) Contemp. Math., vol. 196, Amer. Math. Soc., Providence, RI, 1996, pp. 27–41. MR 1403574,
  • 4. H. Busemann, Intrinsic Area, Ann. Math. 48 (1947), 234-267. MR 8:573a
  • 5. H. Busemann, The geometry of Finsler spaces, Bull. Amer. Math. Society 56 (1950), 5-16. MR 11:400e
  • 6. H. Busemann, Geometry of Geodesics, Academic Press, New York, 1955. MR 17:779a
  • 7. E. Cartan, Sur un problème d'equivalence et la théorie des espaces métriques generalisés, Ouvres Complétes, Vol. II, Part. III, Gauthier-Villars, Paris, pp. 1131-1153.
  • 8. Mathieu Meyer and Alain Pajor, On Santaló’s inequality, Geometric aspects of functional analysis (1987–88), Lecture Notes in Math., vol. 1376, Springer, Berlin, 1989, pp. 261–263. MR 1008727,
  • 9. Z. Shen, On Finsler geometry of submanifolds, Preprint (1996).
  • 10. A. C. Thompson, Minkowski geometry, Encyclopedia of Mathematics and its Applications, vol. 63, Cambridge University Press, Cambridge, 1996. MR 1406315

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C60, 53C15

Retrieve articles in all journals with MSC (1991): 53C60, 53C15

Additional Information

Carlos E. Durán
Affiliation: IMPA, Estrada Dona Castorina 110, Jardim Botânico, Rio de Janerio RJ 22460-320, Brasil
Address at time of publication: IVIC-Matematicas, Apartado 21827, Caracas 1020-A, Venezuela

Keywords: Riemannian geometry, Finsler geometry
Received by editor(s): March 6, 1997
Additional Notes: Supported by CNPq, Brasil
Communicated by: Christopher B. Croke
Article copyright: © Copyright 1998 American Mathematical Society